Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Weak solutions of the Gellerstedt and the Gellerstedt-Neumann problems


Authors: A. K. Aziz and M. Schneider
Journal: Trans. Amer. Math. Soc. 283 (1984), 741-752
MSC: Primary 35M05
MathSciNet review: 737897
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the question of existence of weak and semistrong solutions of the Gellerstedt problem

$\displaystyle u{\vert _{{\Gamma _0} \cup {\Gamma _1} \cup {\Gamma _2}}} = 0$

and the Gellerstedt-Neumann problem

$\displaystyle ({d_n}u = k(y){u_x}dy - {u_y}dx{\vert _{{\Gamma _0}}} = 0,\qquad u{\vert _{{\Gamma _1} \cup {\Gamma _2}}} = 0)$

for the equation of mixed type

$\displaystyle L[u] \equiv k(y){u_{xx}} + {u_{yy}} + \lambda u = f(x,y),\qquad \lambda = \operatorname{const} < 0$

in a region $ G$ bounded by a piecewise smooth curve $ {\Gamma _0}$ lying in the half-plane $ y > 0$ and intersecting the line $ y = 0$ at the points $ A( - 1,0)$ and $ B(1,0)$. For $ y < 0$, $ G$ is bounded by the characteristic curves $ {\gamma _1}(x < 0)$ and $ {\gamma _2}(x > 0)$ of (1) through the origin and the characteristics $ {\Gamma _1}$ and $ {\Gamma _2}$ through $ A$ and $ B$ which intersect $ {\gamma _1}$ and $ {\gamma _2}$ at the points $ P$ and $ Q$, respectively. Using a variation of the energy integral method, we give sufficient conditions for the existence of weak and semistrong solutions of the boundary value problems (Theorems 4.1, 4.2, 5.1).

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, L. Nirenberg, and M. H. Protter, A maximum principle for a class of hyperbolic equations and applications to equations of mixed elliptic-hyperbolic type, Comm. Pure Appl. Math. 6 (1953), 455–470. MR 0058835 (15,432c)
  • [2] Ju. M. Berezans′kiĭ, Expansions in eigenfunctions of selfadjoint operators, Translated from the Russian by R. Bolstein, J. M. Danskin, J. Rovnyak and L. Shulman. Translations of Mathematical Monographs, Vol. 17, American Mathematical Society, Providence, R.I., 1968. MR 0222718 (36 #5768)
  • [3] A. V. Bitsadze, Equations of the mixed type, Translated by P. Zador; translation edited by I. N. Sneddon. A Pergamon Press Book, The Macmillan Co., New York, 1964. MR 0163078 (29 #381)
  • [4] S. Gellerstedt, Quelques problémes mixtes pour l'equation $ {y^m}{z_{xx}} + {z_{yy}} = 0$, Ark. Mat. Astr. Fysik 26A (1937).
  • [5] S. G Mikhlin, Linear equations of mathematical physics, Holt, Rinehart and Winston, New York, 1977.
  • [6] Cathleen S. Morawetz, A weak solution for a system of equations of elliptic-hyperbolic type., Comm. Pure Appl. Math. 11 (1958), 315–331. MR 0096893 (20 #3375)
  • [7] M. H. Protter, An existence theorem for the generalized Tricomi problem, Duke Math. J. 21 (1954), 1–7. MR 0060127 (15,628d)
  • [8] Manfred Schneider, Funktionalanalytische Methoden zur Behandlung von linearen partiellen Differentialgleichungen vom gemischten Typ, Überblicke Mathematik, Band 7, Bibliographisches Inst., Mannheim, 1974, pp. 219–265. MR 0410113 (53 #13863)
  • [9] Manfred Schneider, Über schwache und halbstarke Lösungen des Tricomi-Problems, Math. Nachr. 60 (1974), 167–180 (German). MR 0358095 (50 #10560)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35M05

Retrieve articles in all journals with MSC: 35M05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0737897-7
PII: S 0002-9947(1984)0737897-7
Article copyright: © Copyright 1984 American Mathematical Society